Alert archive / Florida / Rip Current Statements in 2017

Rip Current Statement 5, NWS Jacksonville, FL

March 24, 2017Camden County, Glynn County, Georgia; Duval County, Flagler County, Nassau County, Florida

NWS Jacksonville, FL issued this rip current statement at Mar 24, 2017, 2:57 AM EDT for Camden County, Glynn County, Georgia; Duval County, Flagler County, Nassau County, Florida. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2017, 2:57 AM EDT (06:57 UTC)
Expired
Mar 24, 2017, 10:27 PM EDT
In force
20 hr
Issued by
NWS Jacksonville, FL

Counties Duval County, FL, Flagler County, FL, Nassau County, FL, Camden County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 13 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WHUS42 KJAX 240657
CFWJAX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
257 AM EDT FRI MAR 24 2017

FLZ033-038-250300-
/O.CAN.KJAX.SU.Y.0002.000000T0000Z-170324T0900Z/
/O.CAN.KJAX.RP.S.0004.000000T0000Z-170325T0300Z/
/O.NEW.KJAX.RP.S.0005.170324T0700Z-170325T0300Z/
ST. JOHNS-FLAGLER-
257 AM EDT FRI MAR 24 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A HIGH
RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS EVENING. THE
HIGH SURF ADVISORY HAS BEEN CANCELLED. 

* TIMING...THROUGH FRIDAY EVENING.

* IMPACTS...STRONG AND DANGEROUS RIP CURRENTS ARE LIKELY ALONG 
  THE BEACHES. RIP CURRENTS WILL BE LIFE THREATENING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS WILL BE LIFE THREATENING.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS, JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL.
PAY ATTENTION TO FLAGS AND POSTED SIGNS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT REMAIN CALM.
DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE
SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE
FOR HELP. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP
CURRENT.

&&

$$

FLZ124-125-GAZ154-166-250300-
/O.CAN.KJAX.RP.S.0004.000000T0000Z-170325T0300Z/
/O.NEW.KJAX.RP.S.0005.170324T0700Z-170325T0300Z/
COASTAL NASSAU-COASTAL DUVAL-COASTAL GLYNN-COASTAL CAMDEN-
257 AM EDT FRI MAR 24 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A HIGH
RIP CURRENT RISK, WHICH IS IN EFFECT THROUGH THIS EVENING. 

* TIMING...THROUGH FRIDAY EVENING.

* IMPACTS...STRONG AND DANGEROUS RIP CURRENTS ARE LIKELY ALONG 
  THE BEACHES. RIP CURRENTS WILL BE LIFE THREATENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS WILL BE LIFE THREATENING.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE, WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS, JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL.
PAY ATTENTION TO FLAGS AND POSTED SIGNS.

SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT REMAIN CALM.
DON'T FIGHT THE CURRENT. SWIM IN A DIRECTION FOLLOWING THE
SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE
FOR HELP. IF TIRED, FLOAT OR TREAD WATER UNTIL OUT OF THE RIP
CURRENT.

&&

$$

NELSON
1 follow-up statement
163 
WHUS42 KJAX 250227
CFWJAX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1027 PM EDT FRI MAR 24 2017


FLZ033-038-124-125-GAZ154-166-250330-
/O.CAN.KJAX.RP.S.0005.000000T0000Z-170325T0300Z/
ST. JOHNS-FLAGLER-COASTAL NASSAU-COASTAL DUVAL-COASTAL GLYNN-
COASTAL CAMDEN-
1027 PM EDT FRI MAR 24 2017

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS CANCELLED THE
HIGH RIP CURRENT RISK. 


$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this rip current statement went out at Mar 23, 9:18 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Mar 23, 9:18 PM EDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
918 PM EDT Thu Mar 23 2017

.UPDATE...
The pressure gradient will weaken slightly tonight as high
pressure builds to the northeast. Let the Wind Advisory expire,
and winds should remain below 20mph along the coast this evening
and then diminish further overnight. A few light showers/sprinkles
continue over the marine waters. Do not expect any accumulation
for the land areas overnight. Smoke may reduce visibilities
overnight in portions of Nassau, Baker, Columbia, Duval, and
Charlton counties overnight due to a large wildfire. Overnight
lows will be in the low to mid 50s across the interior and the
upper 50s to lower 60s for the coastal areas.

&&

.AVIATION...
Generally VFR conditions are forecast through the period for the
northeast Florida TAF sites. MVFR cigs will prevail into the
overnight hours at KSSI. Northeasterly flow will become more
easterly as high pressure shifts off to the northeast. The
pressure gradient will also begin to relax some, and lighter winds
around 5 knots are expected overnight. Easterly winds will
increase to 10-15 knots on Friday. Ceilings will range from 3-5
kft for the Florida TAF sites, and 1.5-4kft at KSSI through the
period.

&&

.MARINE...
Easterly flow will fall below 20 knots overnight as the pressure
gradient begins to weaken. Seas will remain 6-10 feet offshore
and 5-7 feet nearshore overnight and Small Craft Advisories remain
in effect.

High Surf Advisory remains in effect for portions of the northeast
Florida coast until 5 AM.

Rip Currents: High risk of rip currents through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  52  76  54  79 /   0  10   0  10
SSI  58  69  61  72 /  10  10  10  10
JAX  55  75  57  77 /  10  10  10  10
SGJ  61  71  60  76 /  10  10  10  10
GNV  54  78  55  80 /   0   0   0  10
OCF  55  78  56  81 /   0   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal Duval-
     Coastal Nassau-Flagler-St. Johns.

     High Surf Advisory until 5 AM EDT Friday for Flagler-St. Johns.

GA...High Rip Current Risk through Friday evening for Coastal Camden-
     Coastal Glynn.

AM...Small Craft Advisory until 4 AM EDT Saturday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until noon EDT Friday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Kennedy/Zibura/McGinnis
Hazardous weather outlook, Mar 23, 6:23 AM EDT, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
623 AM EDT Thu Mar 23 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-241030-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
623 AM EDT Thu Mar 23 2017

...WIND ADVISORY FOR COASTAL LOCATIONS TODAY...
...HIGH SURF ADVISORY FOR THE ST. JOHNS AND FLAGLER COUNTY
BEACHES...
...HIGH RISK OF RIP CURRENTS THROUGH FRIDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Strong high pressure will build southward down the U.S. eastern
seaboard today, creating strong onshore winds for coastal
locations. A Wind Advisory has been issued from the late morning
through the early evening hours for coastal locations, where
sustained wind speeds will approach 25 mph, with occasional gusts
to 40 mph possible. The strong onshore winds will create high surf
at the St. Johns and Flagler County beaches this afternoon and
evening. A High Risk of Rip Currents is expected at all area
beaches, and Small Craft Advisories remain in effect for the
coastal waters.

Isolated thunderstorms will be possible over portions of northeast
and north central Florida today, mainly for locations south of a
line from St. Augustine to Gainesville. Severe thunderstorms are
not anticipated, but stronger activity may produce wind gusts of
40 to 50 mph, small hail, and frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
A Small Craft Advisory will remain in effect through noon on
Friday for the near shore coastal waters, with Small Craft
Advisories likely continuing through at least Saturday in the
offshore waters. A High Risk of Rip Currents will continue at all
area beaches on Friday, with an elevated risk likely continuing
through the weekend.

Isolated thunderstorms are possible over inland southeast Georgia
on Sunday and Sunday night. Isolated thunderstorms are possible
each afternoon and evening from Monday through Wednesday area-
wide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Nelson

Nearby

Rip Current Statements in Florida, 2017Rip Current Statements in Georgia, 2017Every rip current statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.